On this page you will receive information on when and how to use an adrenaline auto-injector. You will also find the answers to the following questions: what is a severe allergic reaction? How can you recognize the symptoms of a severe allergic reaction? And what should you do after using the adrenaline auto-injector?
What is an adrenaline auto-injector?
An adrenaline auto-injector device (“adrenaline pen”) is a medical device which delivers a single dose of adrenaline (epinephrine). An adrenaline auto-injector is a prefilled syringe, designed to be easily administered to a person who is having a severe allergic reaction (anaphylaxis).
It could be that your child already experienced an anaphylactic reaction after which your child has been prescribed an adrenaline auto-injector. It could also be that the physician prescribed an adrenaline auto-injector as a precaution.
The adrenaline auto-injector contains adrenaline (epinephrine). Similar to a hormone produced in the adrenal gland during stressful moments such as illness, surgery and psychological stress for an exam). During severe allergic reactions adrenaline has a beneficial effect because it suppresses allergic reactions.
If you administer the adrenaline auto-injector to your child without a anaphylactic reaction present that is usually not a problem. Your child can get heart palpitations for some minutes or get a mild headache.
What is an anaphylactic reaction?
Anaphylaxis is a potentially severe or life-threatening allergic reaction that can occur very quickly, as fast as within a couple of minutes after exposure to the allergen. It can be triggered by an allergy to a particular food, biting or stinging insect and/or medication.
The symptoms occur in different organs: the eyes, the skin, the gastrointestinal tract and the lungs. Your child often get multiple symptoms at once. Most health care professionals call an allergic reaction severe (or anaphylaxis) when it involves the respiratory system (lungs) or affects the heart rhythm or blood pressure. If your child develops abdominal symptoms (such as vomiting) after an insect sting, this is also classified as anaphylaxis. In severe cases symptoms such as dizziness, collapse and loss of consciousness (due to a drop in blood pressure) can occur. Again anaphylaxis is a potentially life-threatening situation.
What are the symptoms of an anaphylactic reaction?
Any or all of the following symptoms may be present during an anaphylactic reaction:
- Itching; often in the palms of the hand and soles of the feet and also other parts of the skin often show extensive redness and hives (urticaria)
- Swelling in the face of the eyelids, lips and throat. Also the hands or other limbs could get swollen
- Gastro-intestinal discomfort such as abdominal pain, nausea, vomiting and diarrhea
- Difficulty breathing including symptoms such as chest pressure, wheezing, shortness of breath, blue lips, hoarseness, trouble speaking and swallowing
- Dizziness, collapse and loss of consciousness (due to a drop in blood pressure)
When to use the adrenaline auto-injector?
If one or more of the symptoms mentioned above occur in your child, it is important to act quickly!
In case of a mild reaction, meaning when the response is limited to itching and redness of the skin, you can wait and see if symptoms worsen or you could give your child an antihistamine tablet. If you have any doubts, the best precaution is to take your child to a doctor or to the emergency room and await the further course of the reaction.
Once the reaction includes symptoms besides the skin, that is, when clear swelling of the throat is seen or shortness of breath and/or fainting occurs, the adrenaline auto-injector must be used. How to use the adrenaline auto-injector correctly is demonstrated in the following instructional films.
How to use the adrenaline auto-injector?
Has your child been prescribed an EpiPen®, please use this instruction video.
Has your child been prescribed a Jext®, please use this instruction video
After the adrenaline has been administered, you should always call 112 immediately, ask for an ambulance and state that your child is having an anaphylactic reaction. Adrenaline is a short-acting drug and the effects will wear off quite quickly. Even if it seems your child is recovering after using the adrenaline auto-injector, he/she must be assessed by a physician. It is very likely that further treatment will be required. Even with initial adequate therapy with adrenaline, delayed symptoms can occur, which is why your child needs to be observed for some hours after an anaphylactic reaction. Do not forget to ask a new prescription for an adrenaline auto-injector after using the pen.
It is necessary, even essential, that your child always carries the adrenaline auto-injector on him/her because a severe allergic reaction can occur very fast and very unexpectedly.
Adrenaline auto-injector trainer pens
Your doctor or your pharmacist can provide you with a trainer pen. These pens do not contain an injection needle and adrenaline. With the trainer pen you can practice the way of administration, so you can act quickly when necessary.
What might be a matter of life and death: Is your child allergic and does he/she carry an adrenaline auto-injector? Please train everyone in the close surroundings of your child (family, friends, teachers) regularly on when and how to use this medication. For this purpose you can use the trainer pens. These instructions can save your child’s life!
If your child needs to carry an adrenaline auto-injector, the nurse’s will give you and your child instructions on when and how to use the adrenaline auto-injector. You will also receive a written emergency plan and information brochures on the use of the injector.
If you have any questions after reading this information, you can, of course, contact the attending physician for additional information. You can contact the Pediatric Allergy Centre Amsterdam. Please call the following number: (+31)20 – 512 5112.